Upset stomach following B-12 shots and Iron infusion along with bouts of diarrhea

Hi I'm new here. After 7 units of blood transfused due to extreme low hemoglobin, I have been diagnosed with pernicious anemia. They ran full gastro tests and scopes but all good there and while in hosptal started me on B-12 shots and iron infusion to build levels up. Have had several months of these treatments and I seem to get major diarrhea for several days following these treatments. Also metallic taste in my mouth and while I am drinking copious amounts of water and urine is clear that also has taken on metallic odor! I am responding very well to these treatments and my cells are starting to look more normal in shape and size and my oncologist is very pleased with my progress but is this side affect happening to others on this treatment? I'm dealing well with my new situation and grateful I have excellent, caring doctors who go above and beyond. I came too close to dying as I wasn't able to get a doctor for over a year and a half so decided the treatments are something I can work with for rest of my life! Does your body get used to the treatments after a few months and will these stomach upsets disappear or lessen somewhat?

7 Replies

oldestnewest
  • Do you get both B12 and iron infusions at the same time or is it just B12 shots that are causing the problem.

    I think there has been at least one other post about problems with diarrhoea after B12 shots but it isn't a side effect I would expect unless you have a reaction to one of the other ingredients in the B12 shot

    metalic tastes is listed as a side effect for iron infusion, as is diarrhoea.

    suggest that you talk to your GP about the diarrhoea in particular.

  • Yes I get them both at same time. Thank you for your response.

  • I suspect that most of your symptoms are coming from the iron. It sounds like you have had a rather extreme experience. I would hazard a guess that most of the people on this forum have not had both iron infusion and B12. It's good that it is helping you though. I'm sorry the side effects have been unpleasant.

  • It sure beats the alternative! Yes I'm thinking it's the iron also and will ask my oncologist at my next visit. Thank you for your input! I am going to be 65 in a few months and this health issue has really unsettled me. I live alone in a small rustic cabin in a very remote area so I need to keep healthy to remain self sufficient and independent. Up till this point I've been very healthy and strong and to be reduced to not being active due to weakness in arms and legs, and dizziness, shortness of breath and pounding heart for a 6 month period scared me. I was not even able to climb the loft ladder up to my bed towards the end. I've come to realize this PA is a game changer if I don't keep up my treatments. I'll deal with the unpleasant side affects compared to the symptoms of untreated PA ! Again thank you. I'm grateful for this forum and to learn I'm not alone in this.

  • Somewhere in the PAS literature, "bouts of diarrhea" is listed as a symptom some people struggle with. For me, it's a sign I've forgotten to take a B12 injection (usually accompanied by the sudden fatigue that's like falling off a cliff). But it has gotten better over the years. You have been very ill so it may take some time to feel as good as you can. Be hopeful and patient, maybe not for full recovery, but for a level of functioning that is better than what you've have just now. Thank you for giving us the chance to cheer you on.

  • Hi! You have made some good points here. I lost over 20 pounds during the 6 months from the start of this PA issue and I haven't had much appetite since the B-12 shots & iron infusions started so lost several more lbs. I am learning to rearrange my diet to what I can or can't stomach anymore. I so appreciate being able to voice my concerns in such a safe environment. I keep telling myself that there are always others that are worse off than I am and to just buck up and push on and that's what I'm trying to do. Thank you for your kind and encouraging words. I needed that!

  • Another thought here. I don't believe all gastroenterologists get what's going on. Pernicious anemia involves destruction of cells in the stomach. I lost 25 pounds suddenly and had no appetite (in addition to iron and B12 anemia), but the gastro specialist couldn't find much. My wise gp said that if I didn't learn to eat what I could, I would become anorexic. I learned to eat what I can when I can, small meals during the days. I don't believe researchers have discovered all there is to know about the gastric issues with PA. Learn what works for you and keep going.

You may also like...